Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Hypertension
Question: Ramipril side effects
|Murph222 - Tue Dec 30, 2008 6:29 am|
I am hoping to get some answers for the following questions. For over 4 months now I have been taking and ACE inhibitor (karvea 150mg) and now ramipril 5mg, along with the ramipril, I take lipitor 4omg, nexium 20mg and a genreic aspirin.
I also take singulair 10mg and seretide 500 with ventolin for asthma.
Since I began taking the ace inhibitors I have suffered from varying muscle pain, normally down my left side, my left pec, inside my left biceps and down to my forearm, with tingling in the fingers. This pain varies in its level and frequency of pain, it also moves around my body to my jaw (sensation of having my wisdom teeth removed) very hard to chew and swallow, my chest and my right knee. I also had a very sensitive inner ear, to the point where even the slightest noise woul make me cringe, when I apply a heat balm I do get some temporary relief but the pain comes back when the rubs effect wear off.
Blood pressure was high 140/90 when I smoked and very high when I went for a medical 160/110). I had problems of muscular pain about a week after I started karvea, I went to A and E and was admitted with suspected heart attack, my ECG came back with a negative reading in the II lead and showed I had had a heart attack, after several blood tests for troponins (all back negative) and an agiogram all came back good and clear.
My last lot of blood tests came back all good with my LDL well within range and my HDL solid.
I stopped taking my meds for about 5 days and it was like I had a withdrawal, my muscular pain intensified and I spent the whole night tossing and turning with the pain moving up through my shoulders and around my body like a massive flu.
I have started taking them again, but do not wish to continue, I have changed my diet right aorund to follow the DASH diet and am completing 2 hours of cardiovascular work on my cross trainer a day (when off work).
What I wish to know is if I do stop taking these meds, will the pain go away and if so how long, also I am completing daily exercise, I do not smoke and I am back training again like I used to. Is there a real threat of stroke if I get off these meds?
My BP sits around 130/80 and drops into the 120/70 after exercise, What alternatives are available to me also?
|John Kenyon, CNA - Wed Dec 31, 2008 10:08 pm|
While I can find no side effects listed for ramipril which would match up with what you're descrining I have heard people complain of similar things while on it. That, along with Karvea, which does apparently have this sort of side effect potentially, would probably, in combination, probably potentiate each other and may be responsible for the pain you're experiencing. It does seem to be muscular or perhaps neuromuscular in nature (since it responds to heat balm). I'd question the simultaneous use of Karvea and ramipril together anyway.
I'm unclear as to why you're on all these meds although I do see you have high blood pressure, but two ACE inhibitors in combination, while sometimes effective in trials, often can produce twice the side effects as well. The Lipitor apparently isn't contributing to the muscle pain (as it can on rare occasions) because you've had blood tests that didn't show any muscle enzymes that would be released by damage caused by this.
You need to have your blood pressure under control, obviously, but there are a lot of options in that department. Since Karvea, at least, is known to have this side effect (muscle pains) you might want to discuss discontinuing this one with your doctor, and set up a plan to wean yourself or replace it with something else; you can also discuss eliminating ramipril as well, since ACE inhibitors, while generally well tolerated, can cause some pretty annoying side effects in selected individuals.
The "heart attack" episode clearly was not related to your heart, since the abnormality in Lead II only, without corollary changes in another lead (avf or avl most likely) wouldn't really make much sense. More likely what happened was the result of faulty lead placement, hyperventilation or position. At any rate, the good news is it wasn't your heart, but if this pain is causing enough disruption to lead to this sort of stuff happening, then you really do need a change of meds.
If the change in medications doesn't stop the pain, it may be that you have two different things going on at the same time, and this may be nerve pain you're experiencing and the onset at the time of starting the Karvea could be just one of those awful coincidences. If that turns out to be the case you may need a consult with a pain management specialist (neurologist) to get to the bottom of this. First, however, your doctor should take into consideration the obvious and eliminate that first.
I hope this is helpful. If you have any additonal information to share, that might be helpful. If not, please keep us updated. Good luck to you.
|Murph222 - Fri Jan 02, 2009 5:19 am|
John, firstly thank you for the prompt and thorough reply, I will clear up that I am on ramipril now and had stopped the Karvea (which was 150mg) this was done by the cardiologist that performed the angiogram, he concluded at the time that my discomfort may of been viral, however several blood tests did not show the presence of enzymes related to such infections, subsequent blod tests also came back normal (last two weeks).
I understand that ramipril acts higher up the chain as an ACE inhibitor for want of a better word, the pain I am experiencing is less with ramipril than it was with karvea, karvea produced a very severe muscular response and tinnitus that was causing me to cover my ears just to talk to someone. However that is in the past, I have found through weaning off ramipril, I last about 5 or 6 days with bp readings going through the range of 140s/90s then down to around 120s/75s when I havent had them, by about the 6th day though I get anxious and last night I slept about 1 hour only and tossed and turned throughout the night, I finally settled when I took ramipril, I worked today in overalls out in 40 degree heat, with the sensation moving around my body, shoulders, back, Lat dorsi (both sides) obliques, abdominals, upper, middle and side of left pec.
My concern is that I wish to come off ramipril, but fear the muscular stress will lead to a potentially dangerous episode, I work shift work and have completed over 8 hours of cardiovascular work in the last 5 days (crosstrainer and bicycle) off, I work a physically demanding job in heat and find the ramipril does make me at times slightly nauseous and slightly dizzy, not so that I am out of control but enough to make me feel unsafe.
I have reduced my salt intake, changed my diet to 95% fruit and veg, no coffee or soda and I dirnk tea ( I have found peppermint tea to be of some assistance in reducing muscular pain). I am 6 ft 3 and weigh in at around 135kg, whilst carrying a little at the front I am broad shouldered and have lifted weights since my late teens.
I had been sedentry for around 3 or so years and had spent most of 2008 riding and playing golf, however since all this began four months ago I have been regularly completing 1 to 2 hours a day cardio work to loose the kilos and strengthen the heart, I was 142kg now hover around mid 130s.
Once again thanks for the information, by far the best response I have had from a professional, I shall consider a second opinion next week when I am back on our days off, If you have anything to add from the new information I have added please do, and wish you a marvelous 2009
|John Kenyon, CNA - Fri Jan 02, 2009 11:38 am|
You're very welcome, and thanks for clarifying the medication issue.
You've created some pretty solid cause-and-effect evidence regarding both medications (and so probably, for you, ACE inhibitors in general); You will need some sort of BP management, so I'd suggest you press your doctor for an alternative family of medication.
Other than that I really can't think of anything to add at this time. I hope you'll stay in touch with us here, though, and update us on changes as they occur (and hopefully there will be some positive ones). Best of luck to you.
|tolley - Fri Oct 30, 2009 10:08 am|
very good info ,was very helpful ,can you take tabalafil when you take ramipril.
|John Kenyon, CNA - Sun Nov 01, 2009 8:30 pm|
Good, glad it was helpful. As for the talabafil, while most drugs in that class can potentially cause some problems with BP meds, the main ones you need to watch out for are calcium channel blockers, not ACE inhibitors, although concomitant use could cause some lightheadedness. Ramapril shouldn't cause any dramatic interactions, just be aware of the potential for standing up quickly. You should be just fine otherwise.
Stay in touch. Thanks for the feedback.
|tolley - Tue Nov 03, 2009 8:59 am|
many thanks john is it best to the two tablets as far apart as posible,or do you think it would be ok.
sorry to jump on this post.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.